Parkingson's Disease Guide

Skin Diseases & Irritation in Parkinson’s Disease

There are innumerable minor, but nonetheless quite distressing, symptoms associated with Parkinson’s disease, with skin problems being one of them. Some of these skin problems may be due to the disease itself although drug therapy for Parkinson’s disease is often responsible. While the side effects of these medicines do cause significant distress at times, it is important to note that the drugs are essential in managing Parkinson’s disease and should not be stopped or changed without your doctor’s approval.

Types of Skin Problems in Parkinson’s Disease

  • Oily skin. There is excessive oiliness of the skin on the face, especially on the forehead and on the sides of the nose, making the skin look greasy and shiny.
  • Dandruff. The scalp may become oily, resulting in greasy hair and dandruff.
  • Seborrheic dermatitis. Inflammation of the skin may occur, causing the skin to become red and itchy, with a tendency to flake.
  • Dry skin. In some cases there is extreme dryness of the skin due to too little perspiration.
  • Excessive sweating. Too much perspiration can be a distressing symptom.
  • Night sweats are quite common in patients with Parkinson’s disease.

Causes of Skin Problems in Parkinson’s Disease

Skin problems may occur as a result of Parkinson’s disease and improper functioning of the autonomic nervous system, or sometimes as a side effect of anti-Parkinson drugs.

  • The sebaceous glands in the skin produce sebaceous matter or sebum, which help to protect the skin and keep it supple. Excessive production of sebum may occur in Parkinson’s disease and the areas that contain more sebaceous glands, such as on the forehead, beside the nose, and scalp are more severely affected. This causes oily skin and dandruff and in extreme cases the skin may become red, inflamed and itchy. Heat may exacerbate this problem.
  • In Parkinson’s disease, sweat glands may produce too little or too much sweat, causing problems of dry skin or excessive perspiration. Anti-Parkinson drugs also have side effects causing too much sweating (with medicines such as levodopa), or too little sweating (due to anticholinergics).

Treatment of Skin Problems in Parkinson’s Disease

  • For oily and greasy skin, standard treatments, such as using a neutral soap (unscented glycerin soap) and washing the skin twice daily with warm water and rinsing with cold water, do help. It is preferable to use gels since they are water based, than creams which are oil based. In more severe cases, a cream containing sulfur and salicylic acid may give better results.
  • Various lotions and shampoos are available for treatment of dandruff. Selenium or selenium sulfide containing products may give good results.
  • Seborrheic dermatitis may need treatment with lotions containing a steroid such as adrenocorticotrophic hormone, or a ketoconazole containing cream. Coal tar shampoo may be effective for forehead and eyebrows.
  • Taking lukewarm showers, wearing light cotton clothes in summer, and drinking plenty of water and liquids are helpful in combating the effects of excessive perspiration. Excessive sweating may sometimes be due to side effects of anti-Parkinson drugs such as levodopa or can occur during the “wearing off” period of levodopa treatment -adjusting the dose, using a controlled release levodopa preparation, or COMT inhibitors may help. Beta-blockers, anticholinergics, or use of astringents containing glutaraldehyde also help in some cases.
  • Too little perspiration may be helped by reducing the dose of anti-Parkinson medicines such as anticholinergics.

7 Responses to “Skin Diseases & Irritation in Parkinson’s Disease”

  1. theresa zurek says:

    i have very, very excessive sweating and parkinson’s. any ideas as to what i can do

    • Dr. Chris says:

      Hi Theresa

      Excessive sweating (hyperhidrosis) is one of the symptoms associated with Parkinson’s disease although it is not often reported in standard literature on the subject.
      It could also be related to the drugs that you are using. Or it may have been a condition that you had previously which has slowly exacerbated and may be unrelated to your Parkinson’s.

  2. Faiza says:

    Hi,
    My Father has parkinsons; it was diagnosed last year. He is currently taking Azilect 1mg. Since he started taking Azilect, he has developed a skin rash (reddish spots) on his back, feet and around the knees. Any particular reason for this? Do you think he has developed a lactose intolerance or an intolerance to poultry/fish etc? How dangerous is this?

  3. MDB says:

    I have an itching/buring sensation occuring frequently. I take Sinemet CR for Parkinson’s which may be the source of the skin exfoliation and oily accumulatingon on much of the body. I emply a bath person to thoroughly scrub, rinse, towel dry and provide a rub down with baby lotion. This is repeated every 2 to 4 days with excellent results. The massage (rub down) also seems to help balance.

  4. MDB says:

    (Third sentence word ‘emply’ should read ‘employ’.

  5. FulRoss says:

    I have just been diagnosed with Parkinson’s but before I started having skin problems with my face. It feels like my face is now sand paper and nothing I have done seems to take care of this. Along the jaw bone on each side there is a bumps that constantly itch. Before being diagnosed I even went to a dermotologist for help and she put me on retinol creams bought over the counter. So far nothing has helped. Can anyone give me advice?

  6. karen lawrence says:

    I have just been diagnosed with parkinsons disease and over the last 2 years my skin has become thick and pebbley. It reminds me of elephant skin. Is this related to parkinsons?

Leave a Reply